To the Editor
The article “Volatile Agent Overdose is Potential Cause of Catastrophe” by R.L. Keenan M.D. (APSF Newsletter, June 1988) appears to have been written by an armchair pundit stoking our current monitoring hysteria in the name of safety.
Although the body of Dr. Keenan’s article is fairly benign, his summary comments are diametrically opposed to the reality of clinical practice.
He states “in summary, volatile anesthetic gases may be administered in the absence of anesthetic gas monitoring only when the “tec” vaporizers are used in high How circle and non-rebreathing systems.”
However, when “tec” vaporizers are used with any system, the maximum anesthetic concentration cannot exceed the highest dialed vaporized settings. Circuit anesthetic concentrations deviate from the dialed concentration in proportion to the size of the patient, the degree of rebreathing and inversely to the current duration of the case Commonly, in a totally closed system, the circuit concentration is far lower than the “tec” settings. Conversely, in a high flow system, airway concentrations approach the dialed settings, and an anesthetic gas monitor may then be useful in minimizing the incidence of lethal concentrations.
There is a widespread mistaken belief that knowledge of inspired anesthetic agent concentration helps in delivering an appropriate anesthetic level. This is so only when the individual patient’s sensitivity and correlation between airway and brain concentration is known.
At the risk of sounding patronizing, the safest way to administer an inhalational anesthetic with any system, is to preserve the patient’s physiologic responses. For example, a patient breathing halothane spontaneously through an uncalibrated drawoever or in-circle vaporizer will use his minute ventilation (which governs the amount of agent vaporized) to continuously adjust the anesthetic level commensurate with his sensitivity and surgical stimulus. Providing this system is left intact, excessive doses cannot be taken up, and monitoring agent concentration becomes superfluous.
When using other anesthetic systems, attention to clinical signs will prevent an overdose; an anesthetic monitor may compound the criticism of residents watching monitors rather than the patient. We encourage reliance on expensive monitors by using opioids and muscle relaxants, often unnecessarily, ablating valuable clinical signs of pupil size and minute ventilation. It is of little wonder that we now need yet another monitor to guard against anesthetic overdose. But then again, the trained 747 pilot who is lulled to sleep waiting for his bells and whistles to alarm should not be expected to fly an unlicensed ultralight where sagacity and vigilance are the keys to safety and exhilaration.
Hansel de Sousa, M.D. Pittsburgh, PA
To the Editor
I would disagree with Dr. Keenan 1 that volatile agent overdosage is more likely to occur when low fresh gas flows are used. Indeed, the opposite may be true. For example, suppose the user wishes to reduce the inspired concentration of a volatile agent, but accidentally turns the vaporizer dial the wrong way so that it is in the full on position rather than off. If he is using high fresh gas flows, the inspired concentration will immediately rise to that on the dial. On the other hand, if he is using low flows, the inspired concentration will rise much more slowly giving him more time to discover his error.
This “cushioning” effect that low flow anesthesia affords is only one of its many benefits. As pointed out in another article in the same newsletter 2, low flows result in a higher temperature in the airway, an important factor in anesthetizing children.
The safety of low flow anesthesia has been demonstrated millions of times worldwide. The burden of proof that it is any less safe than high flow anesthesia must rest with anyone who makes that claim.
Susan E. Dorsch, M.D. Jacksonville, FL
- Keenan RL: Volatile agent overdose is potential cause of catastrophe. APSF Newsletter, June, 1988, p. 13.
- Holzman RS: Children face extra saw problems. APSF Newsletter, June, 1988, P.9.
To the Editor
In his article “Volatile Agent Overdose is Potential Cause of Catastrophe, Keenan I stated that “volatile anesthetic gases may be administered safely in the absence of anesthetic gas monitoring only when “tec” vaporizers are used in high flow circle or non-rebreathing systems.” This is not necessarily correct. In fact, accidental overdosage is less likely to happen when using low flows and closed circuit, than when using high flows. Lin (2) showed that currently used (Mark III Cyprane and Dragger) “tec” type vaporizers, actually vaporized equal or lower concentrations than those shown in the dial, when the total fresh gas flow is between 0.5 and 2 1 /min.
Most cases of overdosage, including the author’s series (3), have occurred when high flows were being used. Undoubtedly, continuous monitoring c)f anesthetic gas concentrations is safer than not having it, but it is no substitute for insufficient knowledge on vaporization and lack of attention by the user.
J. Antonio Aldrete, M.D., M.S., Professor and Chairman, Department of Anesthesiology & Critical Care, Cook County Hospital, Chicago, IL.
- Keenan RL: Volatile WI overdose is Potential cause of catastrophe. IPSF Newsletter 2:13, 1988.
- Lin CY-. Assessment of vaporizers performance in low-flow and closed -circuit anesthesia. Anesth Analg 59:359-366,1980.
- Keenan RL, Boyan CP: Cardiac Arrest due to anesthesia. A study )f incidence and causes. JAMA 253:2373-2377, 1985.
Dr. Keenan replies:
I thank Drs. Aldrete, Dorsch, and de Sousa for their comments, many of which helpfully extend the discussion of this important issue. All three rise to the defense of low flow breathing systems. Dr. Aldrete correctly notes that delivered concentrations in low flow systems are typically lower than “tec” dial settings. Dr. Dorsch adds the useful observation that the “cushioning” effect of low flows may be a safety feature Dr. de Sousa is riot, of course, in reminding us that the maximum system concentration can never exceed the highest dialed concentration.
However, my article, which examined the place of the Copper Kettle and of gas monitoring in contemporary practice, was not meant to “bash” low flow breathing systems. Dr. Dorsch is correct; there is no published evidence that high flows are inherently safer than low flows. The issue is not whether low flow systems should be used, but whether volatile gas concentrations should be monitored when they are.
Dr. de Sousa’s “armchair pundit” comment to the contrary, I have used “tecs” and “kettles” with low flow systems for almost three decades, with nothing to go on but patient response. I have also used glass syringes to squirt liquid halothane (and now isoflurane) into a closed circuit, and still do. I once did it without gas monitoring, but not anymore. I see no virtue in giving any drug without knowing what dose is being presented to the patient. Like Dr. Aldrete, I believe that knowing is always safer than not knowing; hence the necessity of gas monitoring in low flow systems.
Regarding the importance of observing patient response, of course-, I agree with Dr. Aldrete that gas monitoring is no substitute for following clinical signs. However, Dr. de Sousa would have us believe that monitors and clinical observation are somehow incompatible when he describes “residents watching monitors rather than the patient”. He invokes an either/or argument which I do not accept. We cannot afford to choose between knowing the dose and following patient response. We need both, and nothing in my article argues otherwise
Richard L. Keenan, M.D., Professor and Chairman, Department of Anesthesiology, Medical College of Virginia, Richmond, VA.